Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 35, NWS Jackson, KY

September 7, 2018Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 7, 2018, 12:43 AM EDT for Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2018, 12:43 AM EDT (04:43 UTC)
Expired
Sep 7, 2018, 3:45 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 88 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WGUS53 KJKL 070443
FFWJKL
KYC195-070745-
/O.NEW.KJKL.FF.W.0035.180907T0443Z-180907T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1243 AM EDT FRI SEP 7 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  South central Pike County in southeastern Kentucky...

* Until 345 AM EDT.

* At 1242 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Elkhorn City, Rockhouse, Marrowbone, Cedarville, Lookout, Ashcamp
  and Belcher.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3728 8233 3727 8235 3724 8244 3725 8255
      3741 8246 3737 8228

$$

SHALLENBERGER
1 follow-up statement
193 
WGUS73 KJKL 070737
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
337 AM EDT FRI SEP 7 2018

KYC195-070745-
/O.EXP.KJKL.FF.W.0035.000000T0000Z-180907T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike KY-
337 AM EDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PIKE COUNTY WILL EXPIRE
AT 345 AM EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3728 8233 3727 8235 3724 8244 3725 8255
      3741 8246 3737 8228

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 10:16 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 6, 10:16 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1016 PM EDT Thu Sep 6 2018

.UPDATE...
Issued at 949 PM EDT THU SEP 6 2018

Convection is showing an overall decline, but is slower to fade
than was expected.  The HRRR suggests that the thunderstorms
regenerating in southeast KY presently will also fade away over
the next few hours. In the mean time, have extended the mention
of rain in the forecast for a while longer.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 300 PM EDT THU SEP 6 2018

The remnants of the tropical system reside over Arkansas this
afternoon. Per water vapor imagery. An area of deformation
extends along the spine of the Appalachians. This has led to very
little shear and very slow shower and storm movement today. The
lack of shear has really limited stronger activity today and thus,
we haven't had a big issue with heavy rain today. Will maintain a
small chance of shower and a few storms into the evening, but
once we lose instability, we should see everything die down much
like the past several evenings. This will lead to some more river
valley fog tonight. Could see locally dense fog down in the
southwest areas where the rain has fallen today.

By tomorrow, a cold front will stall just north of the Ohio river.
This should focus the best shower and storm chances to our north.
However, enough moisture and instability remains that we should
see another round of isolated shower and storm activity. This
activity should die off once more as we lose instability tomorrow
evening with another night of valley fog for Friday night. As it
stands right now, showers and storms should erode enough in time
for Friday night festivities.

.LONG TERM...(Saturday through Thursday)
Issued at 425 PM EDT THU SEP 6 2018

No significant changes to the extended. Models continue to
exhibit good agreement in solutions with respect to the overall
pattern and sequence of events. Remnants of Gordan and the
potential for heavy rain continue to be the focus of the forecast.
In general models have trended slightly slower with solutions and
sequence of events through the extended. Gordon will phase with
an approaching shortwave trough moving eastward from the Plains
Friday night through Saturday. Gordon should complete the process
of transitioning into a subtropical system by Saturday night and
then make a more aggressive move northeast through the Midwest and
Great Lakes Region by the start of the new week. Additional
shortwave energy moving in from the west will tend to reinforce
some of the troughiness across the Ohio and Tenn Valley and may
slow progress of a surface frontal boundary through eastern
Kentucky until early to mid-week, or the Tue-Wed time frame.

The ECMWF, Canadian, GFS, and Parallel GFS (FV3) are showing
signs of narrowing on solutions with respect to Florence, which
now bring the system towards the Mid-Atlantic region by Thursday.
Three of the four solutions bring Florence at least briefly on
shore somewhere between North Carolina and Long Island by the end
of the period or just beyond the extended window. Only the FV3
keeps Florence off shore (just).

Sensible weather features an unsettled weather pattern with the
potential of heavy rain across at least a portion of our forecast
area. Areas most likely at threat will be roughly along and north
of a line from Mount Vernon to Sandy Hook, where between 2 and
3.5 inches of rainfall will be possible. PWATs will climb to
between 1.7 and 2 inches with a surface frontal zone across the
region providing a focus for convection. This could set the stage
for repeated rounds of showers and thunderstorms for our more
northwestern zones. With respect to timing, Saturday night through
Monday appears to be the main window of concern, where the bulk
of rainfall could take place. Some uncertainty still exists in the
exact track, timing, and evolution of this system through the
region. In addition, with the main event still 5th period or
further out, decided to reissue and fine tune the ESF for now.
However, would not be surprised if a watch were issued within the
next forecast cycle or two. Again, at this time areas most likely
to be affected are our northeastern zones.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 916 PM EDT THU SEP 6 2018

Scattered showers and thunderstorms were ongoing over the region
this evening, but the overall trend will be for a decrease in
activity, with most of it expected to fade away by around 05Z.
Generally quiet weather is then expected until more showers and
thunderstorms develop during the day on Friday. Any of the
thunderstorms could bring IFR or worse conditions. At this time,
KSYM is the only TAF site where there is enough confidence to
make a mention of VCTS in the forecast on Friday.

In addition to the precip, fog is again expected in valleys
tonight into Friday morning. It may spread beyond valleys,
especially where significant rain occurred on Thursday evening. In
the TAFs, have allowed visibility restrictions to some extent at
all TAF sites, but confidence is low.

Outside of fog and precip, mainly VFR conditions are expected.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL
SHORT TERM...KAS
LONG TERM...RAY
AVIATION...HAL
Hazardous weather outlook, Sep 6, 10:19 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1019 PM EDT Thu Sep 6 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1019 PM EDT Thu Sep 6 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible in some locations late this evening,
but should taper off for the overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times Friday through Wednesday,
especially during the afternoon and evening hours. Some storms on
Friday through the weekend could bring locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

RAY/HAL

In the hours before

Special weather statement, Sep 6, 6:58 PM EDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service JACKSON KY
658 PM EDT THU SEP 6 2018

KYZ050-058-059-062315-
Montgomery-Estill-Powell-
658 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTH CENTRAL
MONTGOMERY AND NORTHEASTERN ESTILL COUNTIES...

At 656 PM EDT, a cluster of strong thunderstorms was located over
the region. The storms were nearly stationary.

Winds in excess of 40 mph and half inch diameter hail are possible
with these storms.

Locations impacted include...
Stanton, Jeffersonville, Camargo, Clay City, Pilot, Levee, Bowen,
Kimbrell, Slade, Bean, Waltersville, Virden, Vaughns Mill, Hardwick,
Rosslyn, Knowlton, Haystack, Rogers Chapel, Westbend and Fitchburg.

LAT...LON 3782 8363 3772 8371 3771 8376 3774 8399
      3784 8402 3784 8400 3787 8403 3787 8402
      3790 8399 3792 8399 3793 8397 3797 8399
      3800 8391
TIME...MOT...LOC 2256Z 246DEG 0KT 3783 8384

HAL
Special weather statement, Sep 6, 7:11 PM EDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
711 PM EDT THU SEP 6 2018

KYZ060-062345-
Menifee-
711 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT MENIFEE COUNTY...

At 710 PM EDT, a strong thunderstorm was located over Tabor, or near
Frenchburg. The storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Frenchburg, Wellington, Campsites in the Indian Creek area of the
Daniel Boone National Forrest, Means, Stoll, Cornwell, Rothwell,
Cedar Groves, Denniston, Dan, Fagan, Tabor, Ratlitt, Sudith,
Scranton, Artville, Mariba, Pomeroyton, Big Woods and Korea.

LAT...LON 3801 8344 3794 8344 3783 8353 3782 8359
      3783 8362 3782 8363 3783 8364 3792 8377
      3799 8377 3801 8374 3800 8372 3803 8366
      3802 8363 3801 8361 3801 8358 3803 8357
TIME...MOT...LOC 2310Z 006DEG 0KT 3793 8367

HAL
Special weather statement, Sep 6, 7:24 PM EDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
724 PM EDT THU SEP 6 2018

KYZ084-085-062345-
Whitley-McCreary-
724 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCCREARY AND WEST
CENTRAL WHITLEY COUNTIES...

At 723 PM EDT, a strong thunderstorm was located near Beulah Heights,
or near Whitley City, moving northwest at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations which may be impacted include...
Beulah Heights, Bounty, Honeybee, Cumberland Falls S.P. and Duckrun.

LAT...LON 3673 8426 3667 8435 3671 8440 3677 8452
      3688 8435 3679 8430
TIME...MOT...LOC 2323Z 143DEG 16KT 3677 8437

HAL
Local storm report, Sep 6, 9:41 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
941 PM EDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      OLYMPIA                 38.10N 83.70W
09/06/2018                   BATH               KY   911 CALL CENTER

            WATER WAS OBSERVED FLOWING ACROSS ELK LICK ROAD AND EAST
            HIGHWAY 36 IN OLYMPIA. THE ROADS HAD TO BE CLOSED AS A
            RESULT.

&&

AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 8:11 PM EDTAreal Flood AdvisoryJKLBath, Montgomery2 hr
Sep 6, 8:22 PM EDTSevere Thunderstorm WarningJKLMorgan23 min
Sep 6, 8:24 PM EDTFlash Flood WarningJKLBath2 hr
Sep 6, 9:03 PM EDTAreal Flood AdvisoryJKLMorgan103 min
Sep 6, 9:21 PM EDTAreal Flood AdvisoryJKLMagoffin119 min
Sep 6, 10:30 PM EDTAreal Flood WarningJKLBath3 hr
Sep 7, 12:17 AM EDTAreal Flood AdvisoryJKLLetcher, Pike3 hr
Sep 7, 12:33 AM EDTAreal Flood AdvisoryJKLMartin, Pike3 hr
Sep 7, 5:02 PM EDTSpecial Weather StatementJKLFloyd28 min
Sep 7, 6:19 PM EDTSpecial Weather StatementJKLPike11 min
Sep 7, 7:56 PM EDTAreal Flood AdvisoryJKLMorgan64 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.